Hail, Weld
- When
- June 16, 1:44 PM MST
- Where
- Weld County, 4.15 mi N of Rockport
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.960, -104.780
A severe thunderstorm produced hail up to half dollar size near Rockport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to half dollar size near Rockport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 16, 9:56 AM MST, 3 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1056 AM MDT Sat Jun 16 2018 .UPDATE... Issued at 1054 AM MDT Sat Jun 16 2018 Satellite shows the influx of moisture moving up and divergence aloft from the south well. Visible imagery showing the cumulus field increasing where the higher cloud deck hasn't pushed in yet. A shortwave visible in both satellite and radar imagery in the form of a west- to-east oriented line of echoes is just now pushing north into the state. Expect to see showers and storms to be increasing in coverage over the mountains especially today. Will be waiting for the temperatures to warm up over the plains enough to get rid of the overnight inversion still visible on ACARS data. With a forecast high in Denver of 91 we should reach and exceed the convective temp for storms over the plains as well this afternoon, especially with the altocumulus out there already. Not too much in the way of CAPE is expected, with the exception north of toward the northern state border where higher dewpoints will be found north of the surface low. But still values should remain below 1500 J/kg. PW values are currently around 0.75 inches and are expected to increase to 0.75-1.0 inch by this evening. Increased southerly winds across the plains this afternoon as the airmass looks to mix well. Storm motion will be to the NNE around 25 to 30 mph, but the stronger larger storms may be able to produce 0.75-1.0 inch of rain in about 30 minutes. This looks to become more of a problem Sunday as upslope flow through 700 mb will concentrate this moisture up against the foothills. && .SHORT TERM...(Today and tonight) Issued at 415 AM MDT Sat Jun 16 2018 Main focus for the next 24 hours is the expected increase in moisture levels from the remnants of Bud which is now through Arizona and New Mexico. The southerly flow will continue to bring deeper moisture from the desert southwest into Colorado this afternoon and tonight. Precipitable water levels are also on the rise as latest Integrated PW trends from GPS are now running close to a quarter inch higher than 24 hours ago. Surface moisture also increasing as outflow from last evenings convection is bringing lower 50 dewpoint air back towards the Front Range. Out over the far northeast plains, dewpoints are in the lower 60s. Most of the CWA is shower free for the moment. For today, surface low pressure expected to shift northward across the plains and develops a pseudo dry line with higher low level moisture over Weld/Larimer/Logan counties and drier air south of the boundary from Denver and through the Palmer Divide. Given the higher dewpoint air to the north and CAPE values upwards of 1500j/kg could see a few strong to marginal severe storms with hail, heavy rain and damaging winds to 60 mph. PW values increase close to an inch by later today and should see good coverage of showers/storms in the mountains. Overall qpf generated by the models not all that impressive, except for the GFS which has upwards of 1.50 inches in the mountains and further north towards Wyoming. Both NAM/European solutions has on average of .10-.40 of an inch through tonight and looks a bit more reasonable. Instability in the mountains is marginal at best and overall QG ascent is mainly weak upward motion. Considering the dryness of the soils and good storm movement, overall flash flood threat looks low, though burn scars will need to be watched. Another blob of moisture and showers drifts into Lincoln county and much of southeast Colorado later this evening and will increase pops there. Surface cold front will sweep through much of lower elevations later tonight with increasing low clouds expected. .LONG TERM...(Sunday through Friday) Issued at 415 AM MDT Sat Jun 16 2018 ...Main concern for this forecast period will continue to be the locally heavy rainfall possible Sunday, Monday and Tuesday... On Sunday, the deep plume of subtropical moisture over Arizona and New Mexico will continues its north-northeast progression over Colorado during the day. At the center of this plume, models indicate precipitable water values of 1-1.25 inches or 2-3 standard deviations above average for mid-June. Lifting northward with this s moisture is shortwave trough which models show passing over the Four Corners area Sunday morning. QG omega fields indicate modest deep layer ascent and 7.0-8.5 c/km mid-level lapse rates in front of this wave. Furthermore, a cold front is still expected to slide south acrs nern Colorado by 12z/Sun, with gusty nly winds in its wake during the morning hours. Should see winds turn nely/upslope during the afternoon as the aforementioned shortwave nears the forecast area. As mid and upper-level saturate, and low-level moisture will pool along the Front Range with the upslope flow with PW values approaching 1.25 inches. Model soundings continue to indicate warm cloud depths anywhere from 3500 and 6000 feet, which is respectable for the normally dry and hot latter half of June. As a result, locally heavy rainfall still a possibility over and along the Front Range during the afternoon and evening on Sunday, which could cause flooding on burn scars, and localized flooding of urban areas and low lying/poor drainage. Fortunately, storm movement is expected to range between 20 and 25 knots, which should reduce the risk of severe flooding. And, with a 0-6 km bulk shear of 30-45 knots, and CAPE values of 1000-1500 j/kg, can not rule out a severe storm or two on the plains. This wet and unsettled pattern will forecast to remain over the northern and central Rocky Mountain region through mid-week, although the axis of greatest atmospheric moisture will reside just east of the state. Cloud cover and abnormally cool air aloft associated the broad upper trough migrating very slowly eastward over the region will keep temperatures several degrees below average through at least through Thursday, with some decrease during the latter half of the week. Shower and thunderstorm chances will also continue through Thursday. By Friday and Saturday, temperatures are expected to return to near normal even as the chance of the afternoon and evening thunderstorms continue each day. && .AVIATION...(For the 18Z TAFS through 18Z Sunday morning) Issued at 1054 AM MDT Sat Jun 16 2018 Will see a better chance for showers and thunderstorms this afternoon/early evening with higher moisture levels moving into terminals from Arizona and New Mexico. Main threats will still be gusty winds but may actually see some rains as well. Surface winds will shift easterly by early afternoon and then increasing southerly flow by late afternoon/evening as surface low pressure lifts northward. Most high res models showing shower/storm activity forming around the airports around 20z. Will keep this is the TAFs. Surface cold front later tonight will increase northerly winds and expected low clouds developing and MVFR ceilings, expected to last through Sunday morning as upslope deepens. && .HYDROLOGY... Issued at 415 AM MDT Sat Jun 16 2018 Shower and t-storm chances will increase Sunday and the main core of subtropical moisture passes over the state. Accompanying this moisture will be an upper air disturbance which will provide the additional lift and instability for scattered to numerous showers and t-storms across the high country and along the east slope of the Front Range. Latest model guidance would suggest that heavy rainfall should not be widespread, and that storms tracking northeastward during the day will be moving fast enough to not cause especially heavy rainfall. That said, a moist east-northeast upslope flow on the plains will act to concentrate moisture up against the Front Range, potentially providing the necessary fuel to produce 0.50 to 1.50 inch per hour rainfall rates for the area. Portions of the north central mountains may also see similar rainfall rates Sunday afternoon. Burn scars will be most prone to flooding should these rainfall rates occur. Urban areas, streets, parking lots, etc., and low-lying drainages, may also experience flooding should heavy rainfall persist for more than 30 minutes. The threat of heavy rainfall is expected to decrease during the evening and end after midnight, in all but the far northeast corner of the state where localized heavy rainfall may linger until morning. Since widespread flash flooding is not anticipated, a flash flood watch will not be issued at this time. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Entrekin LONG TERM...Baker AVIATION...Entrekin/Kriederman HYDROLOGY...Baker
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1050 AM MDT Sat Jun 16 2018 COZ030>051-171700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1050 AM MDT Sat Jun 16 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will increase in the mountains by this afternoon and tonight with heavy rain being the main threat, along with a localized flood threat which will mainly be over the existing burn scars. Across lower elevations, expect scattered showers and thunderstorms by mid afternoon, with brief heavy rain and gusty winds. There will be a slight chance of a severe storm over the far northern plains bordering Wyoming and Nebraska. Hail up to one inch in diameter, damaging winds to 60 mph and heavy rain will be possible with the strongest storms. Storms will be fast moving, to the north around 25 to 30 mph, but the stronger storms may be able to produce 0.75 in 30 minutes or less. Showers and possible storms will continue through the night as moisture continues to stream up from the south, with low stratus over the plains by morning due to a cold frontal push overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Shower and thunderstorm coverage will increase on Sunday as moisture and instability increase with the passage of an upper level weather disturbance. Storms in the mountains and along the Front Range may produce heavy rainfall that may lead to localized flash flooding. Burn scars will be particularly prone, although urban or poor drainage areas may also see some flooding. There is a marginal risk of severe weather on the far northeast plains Sunday afternoon, where a few storms could produce large hail. Storm chances will continue through the upcoming week, especially from the Front Range Foothills eastward across the plains. Drier conditions however will develop west of the Continental Divide by Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today, however heavy rain reports will be appreciated.
Special Weather Statement National Weather Service Denver CO 212 PM MDT SAT JUN 16 2018 COZ038-162045- Larimer County Below 6000 Feet/Northwest Weld County CO- 212 PM MDT SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL 245 PM MDT... At 212 PM MDT, Doppler radar was tracking a strong thunderstorm near Rockport, or 18 miles south of Cheyenne, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carr, Rockport and Natural Fort. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. && LAT...LON 4083 10467 4084 10491 4100 10493 4100 10464 TIME...MOT...LOC 2012Z 179DEG 18KT 4087 10481 RPK
Special Weather Statement National Weather Service Denver CO 241 PM MDT SAT JUN 16 2018 COZ043-162115- Central and South Weld County CO- 241 PM MDT SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL 315 PM MDT... At 241 PM MDT, Doppler radar was tracking a strong thunderstorm over Milton Reservoir, or 15 miles southeast of Greeley, moving north at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Greeley, Evans, La Salle, Kersey, Gilcrest and Milton Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. && LAT...LON 4015 10445 4014 10480 4043 10479 4043 10445 TIME...MOT...LOC 2041Z 179DEG 24KT 4022 10462 RPK
The Cheyenne radar (KCYS), 21 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751890.